Improved Lower Bounds for Graph Embedding Problems

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10236)

Abstract

In this paper, we give new, tight subexponential lower bounds for a number of graph embedding problems. We introduce two related combinatorial problems, which we call String Crafting and Orthogonal Vector crafting, and show that these cannot be solved in time \(2^{o(|s|/\log {|s|})}\), unless the Exponential Time Hypothesis fails.

These results are used to obtain simplified hardness results for several graph embedding problems, on more restricted graph classes than previously known: assuming the Exponential Time Hypothesis, there do not exist algorithms that run in \(2^{o(n/\log n)}\) time for Subgraph Isomorphism on graphs of pathwidth 1, Induced Subgraph Isomorphism on graphs of pathwidth 1, Graph Minor on graphs of pathwidth 1, Induced Graph Minor on graphs of pathwidth 1, Intervalizing 5-Colored Graphs on trees, and finding a tree or path decomposition with width at most c with a minimum number of bags, for any fixed \(c\ge 16\).

\(2^{\varTheta (n/\log n)}\) appears to be the “correct” running time for many packing and embedding problems on restricted graph classes, and we think String Crafting and Orthogonal Vector Crafting form a useful framework for establishing lower bounds of this form.

References

  1. 1.
    Marx, D.: The square root phenomenon in planar graphs. In: Fellows, M., Tan, X., Zhu, B. (eds.) AAIM/FAW -2013. LNCS, vol. 7924, p. 1. Springer, Heidelberg (2013). doi:10.1007/978-3-642-38756-2_1 CrossRefGoogle Scholar
  2. 2.
    Marx, D.: What’s next? Future directions in parameterized complexity. In: Bodlaender, H.L., Downey, R., Fomin, F.V., Marx, D. (eds.) The Multivariate Algorithmic Revolution and Beyond. LNCS, vol. 7370, pp. 469–496. Springer, Heidelberg (2012). doi:10.1007/978-3-642-30891-8_20 CrossRefGoogle Scholar
  3. 3.
    Bodlaender, H.L., Nederlof, J., van der Zanden, T.C.: Subexponential time algorithms for embedding \(H\)-minor free graphs. In: Chatzigiannakis, I., Mitzenmacher, M., Rabani, Y., Sangiorgi, D. (eds.) 43rd International Colloquium on Automata, Languages, and Programming (ICALP 2016), vol. 55, Leibniz International Proceedings in Informatics (LIPIcs), Dagstuhl, Germany, Schloss Dagstuhl-Leibniz-Zentrum fuer Informatik, pp. 9: 1–9: 14 (2016)Google Scholar
  4. 4.
    Bodlaender, H.L., van Rooij, J.M.M.: Exact algorithms for Intervalizing Coloured Graphs. Theor. Comput. Syst. 58(2), 273–286 (2016)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bodlaender, H.L., Nederlof, J.: Subexponential time algorithms for finding small tree and path decompositions. In: Bansal, N., Finocchi, I. (eds.) ESA 2015. LNCS, vol. 9294, pp. 179–190. Springer, Heidelberg (2015). doi:10.1007/978-3-662-48350-3_16 CrossRefGoogle Scholar
  6. 6.
    Bodlaender, H.L., van der Zanden, T.C.: Improved lower bounds for graph embedding problems. arXiv preprint (2016). arXiv:1610.09130
  7. 7.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity? J. Comput. Syst. Sci. 63(4), 512–530 (2001)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Àlvarez, C., Diáz, J., Serna, M.: The hardness of intervalizing four colored caterpillars. Discret. Math. 235(1), 19–27 (2001)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Jansen, K., Land, F., Land, K.: Bounding the running time of algorithms for scheduling and packing problems. In: Dehne, F., Solis-Oba, R., Sack, J.-R. (eds.) WADS 2013. LNCS, vol. 8037, pp. 439–450. Springer, Heidelberg (2013). doi:10.1007/978-3-642-40104-6_38 CrossRefGoogle Scholar
  10. 10.
    Bodlaender, H.L., de Fluiter, B.: Intervalizing \(k\)-colored graphs. Technical report UU-CS-1995-15, Department of Information and Computing Sciences, Utrecht University (1995)Google Scholar
  11. 11.
    Bodlaender, H.L., de Fluiter, B.: On intervalizing \(k\)-colored graphs for DNA physical mapping. Discret. Appl. Math. 71(1), 55–77 (1996)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Kaplan, H., Shamir, R.: Bounded degree interval sandwich problems. Algorithmica 24(2), 96–104 (1999)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Computer ScienceUtrecht UniversityUtrechtThe Netherlands
  2. 2.Department of Mathematics and Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands

Personalised recommendations